Hail, Sherman
- When
- April 22, 2:40 PM CST to 2:41 PM CST
- Where
- Sherman County, 27.37 mi SE of Texhoma
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.230, -101.340
and several tornadoes moved across parts of the eastern two-thirds of the Texas Panhandle. The thunderstorms winds knocked down a large tree and one tornado caused damage to power poles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing large hail...damaging thunderstorm winds...and several tornadoes moved across parts of the eastern two-thirds of the Texas Panhandle. The thunderstorms winds knocked down a large tree and one tornado caused damage to power poles. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 22, 11:28 AM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1228 PM CDT THU APR 22 2010 .AVIATION... DRYLINE SLOWER TO FORM BUT IS EXPECTED TO SHARPEN QUICKLY EARLY THIS AFTERNOON. DRYLINE SHOULD BE ORIENTED FROM ABOUT GUYMON TO AMARILLO BY 19-20Z. DUE TO THE CLOSE PROXIMITY...DECIDED TO MENTION TSRA AT KAMA AND KGUY TAFS. KDHT DRY. DRY ALL TAF SITES FRIDAY BUT WINDS EXPECTED TO INCREASE TO GUSTS OF 30-35KT && .PREV DISCUSSION... /ISSUED 705 AM CDT THU APR 22 2010/ AVIATION... CONVECTION WILL BE THE MAIN AVIATION CONCERN TODAY. MORNING SHOWERS WILL CONTINUE TO IMPACT DHT FOR THE NEXT HOUR OR TWO...WITH LESSER CHANCES AT GUY/AMA. LATEST GUIDANCE STILL SUGGESTING A DRYLINE SETTING UP ACROSS THE PANHANDLES TODAY. WILL KEEP CB REMARKS ATTM FOR AMA/GUY TO ACCOUNT FOR POSSIBLE CONVECTION THAT DEVELOPS AS OPPOSED TO PREVAILING OR TEMPO THUNDERSTORM REMARKS. WILL KEEP THE FORECAST VFR FOR NOW BUT PERIODIC MVFR/IFR CIGS/VSBYS WILL BE POSSIBLE IN AND NEAR THUNDERSTORMS. TAB PREV DISCUSSION... /ISSUED 329 AM CDT THU APR 22 2010/ DISCUSSION... THE QUASI STATIONARY FRONT THAT STALLED OVER THE SOUTHERN TX PANHANDLE YESTERDAY AFTERNOON HAS BEEN MOVING NORTH AS A WARM FRONT THIS MORNING AND IS NEAR THE OK PANHANDLE AT THIS TIME. FARTHER SOUTH... A CLUSTER OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN THE EASTERN PLAINS OF NM HAS MAINTAINED INTENSITY WITH THE INTENSIFYING LOW LEVEL JET AS IT MOVES INTO THE SOUTH CENTRAL TX PANHANDLE. THIS CONVECTION WILL CONTINUE TO SLOW TREK TO THE EAST THIS MORNING WITH A SMALL POTENTIAL FOR MARGINALLY SEVERE HAIL. THE MAIN SHOW IS ANTICIPATED FOR THIS AFTERNOON AND EVENING. A DRYLINE IS FORECAST TO DEVELOP IN THE WARM SECTOR WITH SUBSTANTIAL SHEAR AVAILABLE. WITH RECENT RAINFALL AND OUR INABILITY TO BREAK OUT OF THE GRUNGE OVER THE PAST FEW DAYS...THE FORECAST AFTERNOON DRYLINE POSITION IS STILL QUESTIONABLE. AFTER COORDINATION WITH NEIGHBORING OFFICES...WE DECIDED TO GO WITH A MORE DIFFUSE EAST-WEST POP GRADIENT IN CASE THE DRYLINE IS UNABLE TO MIX TO THE EDGE OF THE CAPROCK. WITH THE EXPECTED DIABATIC HEATING...CAPE VALUES SHOULD REACH 1500 TO 2000 J/KG ON THE MOIST SIDE OF THE BOUNDARY...COINCIDENT WITH THE UPPER 50S TO LOWER 60S DEWPOINTS. WE WILL STILL CARRY THE MENTION OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES IN THE HWO AND SEVERE THUNDERSTORMS IN THE PUBLIC FORECAST FROM 18Z TO 06Z. THE MAIN CAVEAT IS THE WEAKLY CAPPED ENVIRONMENT THAT MAY LEND TOWARD EARLIER CONVECTIVE INITIATION AND NON DISCRETE CELLS...RESULTING IN A LARGE MASS OF CONVECTION WITH LOWER SEVERE POTENTIAL. WE COULD ALSO SEE SOME MODIFICATION OF OUR CURRENT STEEP MID LEVEL LAPSE RATES DUE TO THE CURRENT CONVECTION. THE AFTERNOON CONVECTION IS FORECAST TO GROW UPSCALE INTO A LARGE MCS...EVENTUALLY MOVING OUT OF THE PANHANDLES BEFORE 12Z FRIDAY AS A PACIFIC COLD FRONT USHERS DRIER AIR INTO THE CWA. THIS WILL RESULT IN SLIGHTLY COOLER BUT DRY/BREEZY CONDITIONS ON FRIDAY. THE UPPER LOW IS PROGGED TO LIFT NORTHEAST ACROSS THE SOUTHERN/CENTRAL HIGH PLAINS FRIDAY NIGHT AND MAY PROVIDE ENOUGH LIFT TO CREATE SOME LIGHT SHOWERY ACTIVITY ACROSS THE NORTHERN ZONES. A COLD FRONT WILL BLOW THROUGH THE AREA EARLY SATURDAY ON THE BACKSIDE OF THIS UPPER CYCLONE...BRINGING BRISK NORTH TO NORTHWEST WINDS TO THE AREA. AGAIN...SOME LIGHT PRECIP WILL BE POSSIBLE IN THE NORTH BUT SHOULD NOT AMOUNT TO MUCH. WE SHOULD MAINTAIN SLIGHTLY BELOW TEMPS ON SUNDAY AS A GENERAL UPSLOPE FLOW ON THE SOUTH SIDE OF THE SURFACE ANTICYCLONE. THERE IS AN OUTSIDE CHANCE THAT WE COULD SEE SOME CONVECTION OVER THE NORTHWEST ZONES. THE UPSLOPE FLOW SHOULD CONTRIBUTE TO DIURNAL TSTORMS OVER THE HIGHER TERRAIN OF NM/CO AND THE NORTHWEST FLOW ALOFT COULD USER A FEW INTO THE AREA. THIS CHANCE IS REMOTE SO NO MENTION WILL BE MADE AT THIS TIME. THE MEDIUM RANGE MODELS CONTINUE TO SHOW DECENT SYNOPTIC SCALE AGREEMENT FOR THE EARLY PART OF NEXT WEEK BUT DIFFER ON THE SMALLER FEATURES. THE ECMWF CONTINUES TO DRIVE A STRONGER COLD FRONT INTO THE AREA LATE MONDAY ALTHOUGH THE LAST CYCLE OF THE GFS IS TRENDING COOLER...WHICH LOOKS BETTER AT THE MOMENT. I TOYED WITH THE IDEA OF INSERTING LOW POPS MONDAY NIGHT AND TUESDAY BUT HELD OFF FOR ONE MORE DAY TO SEE IF THE MODELS CAN MAINTAIN THIS SOLUTION. LEE CYCLOGENESIS IS ANTICIPATED BY MID WEEK AS ANOTHER TROF DIGS INTO THE SOUTHWEST CONUS AND PROVIDES INCREASING SOUTHWEST FLOW ALOFT FOR THE HIGH PLAINS. THIS WILL RESULT IN A WARM UP INTO THE MID 70S BY WEDNESDAY. JOHNSON FIRE WEATHER... FIRE WEATHER CONCERNS WILL GENERALLY BE LIMITED THROUGH THE NEXT 7 DAYS OWING TO RESIDUAL GROUND MOISTURE FROM RECENT RAINFALL. WINDS WILL INCREASE TODAY TO AROUND 20 MPH WITH RELATIVE HUMIDITIES FALLING TO AROUND 25 PERCENT. ON FRIDAY...SOUTHWEST WINDS OF 15 TO 20 MPH ARE EXPECTED WITH RELATIVE HUMIDITIES AROUND 20 PERCENT. ADDITIONAL WINDY CONDITIONS ARE ANTICIPATED ON SATURDAY IN THE WAKE OF A COLD FRONT BUT HUMIDITIES WILL NOT BE AS LOW. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 07/02
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 249 PM CDT THU APR 22 2010 OKZ001>003-TXZ001>020-231100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 249 PM CDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE CENTRAL AND EASTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MUCH OF THE PANHANDLES AS A DRYLINE BECOMES ESTABLISHED ACROSS THE REGION. SOME THUNDERSTORMS MAY BECOME SEVERE ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES BEING THE MAIN THREATS. IN ADDITION...STRONG SOUTH AND SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THEREFORE...CAUTION IS ADVISED ON AREA LAKES. .DAYS TWO THROUGH SEVEN... WINDY CONDITIONS WILL OCCUR ACROSS THE SOUTHWEST TEXAS PANHANDLE ON FRIDAY...WITH SOUTHWESTERLY WINDS BETWEEN 25 AND 35 MPH WITH HIGHER GUSTS. A WIND ADVISORY MAY BECOME NECESSARY ON FRIDAY ACROSS THE SOUTHWEST TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING DUE TO THE THREAT OF SEVERE THUNDERSTORMS. NUTTALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1238 PM CDT THU APR 22 2010 TXZ002-007-221845- SHERMAN TX-MOORE TX- 1238 PM CDT THU APR 22 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT FOR MOORE AND SHERMAN COUNTIES. AT 1237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM OVER DUMAS...MOVING EAST AT 20 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 210 PM CDT THU APR 22 2010 OKZ002-TXZ002-003-007-008-012-222015- TEXAS OK-SHERMAN TX-HANSFORD TX-HUTCHINSON TX-MOORE TX-POTTER TX- 210 PM CDT THU APR 22 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR POTTER...MOORE... HUTCHINSON...HANSFORD...SHERMAN AND TEXAS COUNTIES. AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF DEVELOPING THUNDERSTORMS FROM 13 MILES SOUTH OF GOODWELL TO MASTERSON...MOVING NORTHEAST AT 10 MPH. THE STORMS ON THIS LINE ARE EXPECTED TO INTENSIFY AND PRODUCE HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL. SP
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
256 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL GUYMON 36.69N 101.48W
04/22/2010 E0.75 INCH TEXAS OK TRAINED SPOTTER
&&
CORRECTED EVENT TIME
EVENT NUMBER AMA1000337
RTWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 1 NNE GUYMON 36.70N 101.48W
04/22/2010 M0.88 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1000338
RTWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 325 PM CDT THU APR 22 2010 TXZ002-222100- SHERMAN TX- 325 PM CDT THU APR 22 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR SHERMAN COUNTY. AT 323 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 14 MILES SOUTH OF TEXHOMA...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 7 NE OPTIMA 36.83N 101.26W
04/22/2010 E0.88 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1000339
RTWThe Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
13 hail, 7 tornado, 2 thunderstorm wind. Local standard time, as filed.
The tornado touched down five miles northeast of Goodnight in Armstrong County at 1559 CST and lifted at 1602 CST approximately seven miles northeast of Goodnight. The tornado was on the ground for one to two miles with a maximum path width of fifty yards. No damage or injuries were reported.
The tornado touched down four miles southeast of Groom in Donley County at 1610 CST and lifted at 1626 CST two miles east southeast of Jericho. The tornado was on the ground for about eight miles with a maximum path width of one hundred yards. No damage or injuries were reported.
The trained spotter reported the hail near the intersection of Interstate 40 and Texas State Highway 70.
The tornado touched down three miles south of Goodnight in Armstrong County at 1620 CST and then lifted at 1643 CST eight miles northeast of Goodnight. The tornado was on the ground for approximately eleven miles with a maximum path width of one hundred yards. Two power poles were reported broken just southwest of Goodnight along with considerable damage to barbed wire fencing.
The tornado touched down one mile east of Lake McClellan in Gray County at 1638 CST and then lifted at 1640 CST. The tornado was on the ground for one half mile with a maximum path width of twenty-five yards. No damage or injuries were reported.
The public reported that a large tree was knocked over by the thunderstorm wind gust.
The Groom Fire Department reported the hail near Boydston Road and west of Texas State Highway 70.
The tornado touched down eight miles east southeast of Groom in Donley County at 1707 CST and then lifted at 1709 CST. The tornado was on the ground for one half mile with a maximum path width of twenty-five yards. No damage or injuries were reported.
The tornado had a large...broad and intense rotation that produced multiple brief tornado touchdowns. The tornado began one mile north of Lake McClellan in Gray County at 1730 CST and then lifted at 1752 CST approximately five miles north northwest of McLean. The tornado was on the ground for about nine miles with a maximum circulation width of one quarter mile. No damage or injuries were reported.
The tornado touched down eleven miles east northeast of Lefors in Gray County at 1740 CST and then lifted at 1750 CST seven miles west southwest of Mobeetie. The tornado was on the ground for approximately five miles with a maximum width of one hundred yards. No damage or injuries were reported.
A trained spotter estimated a fifty-two knot thunderstorm wind gust near Alanreed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222533, 222534, 222535, 222536, 222573, 222538, 222576, 222542, 222581, 222543, 222544, 222547, 222584, 222553, 222559, 222549, 222551, 222583, 222585, 222552, 222586, 222560.